Coastal Georgia county warns of fentanyl after 8 overdoses
WOODBINE, Ga. (AP) — A coastal Georgia county is raising the alarm about fentanyl after eight people were found unconscious from apparent overdoses in one day.
WTLV-TV reports at least one Camden County resident died after being taken to a hospital from an apparent overdose. At each of the eight calls on Friday, rescuers had to resuscitate the victim or administer naloxone, an anti-overdose medication. In each case, investigators believe the person took drugs that included fentanyl, a super-strong opioid.
Victims were between 25 and 50 years old. Investigators said they believe additional patients drove themselves to a hospital for medical treatment.
Camden County officials warned that various kinds of illicit drugs, including marijuana, could be sold laced with fentanyl.
“At this time, ALL recreational use narcotics, including marijuana, should be considered a serious threat to life safety,” the Camden County Emergency Management Agency wrote in a Saturday Facebook post. Police departments in Kingsland and St. Mary’s, two cities in the 50,000-resident county on the Florida state line, wrote similar messages.
Fentanyl overdoses, including by people taking pills falsely sold to them as Xanax or Percocet, have been spreading across Georgia, with clusters of overdoses previously reported this year in the Augusta, Savannah and Columbus areas.
Georgia allows naloxone to be obtained for overdose prevention without a prescription. Multiple doses of naloxone may be necessary if someone has overdosed.